I've experimented with the abuse of Benadryl on a few occasions now and have been absolutely blown off to another world, I was just curious as to what the side affects, long or short-term, can look like, and what the dangers are of abusing this drug (acetaminophen free).
Highs from a range of sources (natural or induced) can be exciting and compelling. But, there are definitely both short-term and long-term effects of using diphenhydramine, the active ingredient in many antihistamines, (like Benadryl) that are worth noting. Diphenhydramine and other antihistamines affect your central nervous system, which is why the list of possible effects is so long and broad — people may react to the same stimulus in various different ways. Some possible short-term effects include:
- Loss of coordination
- Dry nose, throat, and mouth
- Blurred vision
- Spatial and mental disorientation
- Gastrointestinal upset like nausea, vomiting, constipation, diarrhea, or urinary retention
- Loss of appetite
- Temporary erectile dysfunction in men
- Visual and aural distortions
- Muscle relaxation
- Nervousness and insomnia
- Mild to moderate hallucinatory experiences
- An increased appreciation of music
As you can see, there’s a range of reported effects of the drug and they could be interpreted as either positive or negative. For example the light-headed or dizzy, dissociated feeling (sometimes called “med head”) could be interpreted as a positive or euphoric experience by one person, or a disconcerting, spacey, negative experience by another.
Using antihistamines in a way that is not prescribed or for an unindicated purpose can carry some more serious immediate health risks as well. For people with seizure disorders, antihistamine use at any level has a risk of inducing seizures. For anyone, taking high doses of antihistamines could have cardiovascular effects like arrhythmias (when your heart beat becomes irregular), heart palpitations, syncope (losing consciousness and passing out), hypotension (lowering of your blood pressure), and even cardiac arrest. If you mix sedatives, tranquilizers, or alcohol with large doses of antihistamine, you might increase or amplify some of the depressant effects of antihistamines (like drowsiness).
It is possible for someone to overdose on an antihistamine. Some of the symptoms include:
- Dilated pupils
- Flushed, dry skin
The symptoms of overdose or toxic levels of diphenhydramine usually appear within the first two hours after taking it. In some cases of serious overdose, complications like kidney failure and pancreatitis have been known to occur. Besides cardiac arrest, coma, or death, there is not much research on the long-term or permanent effects of antihistamine abuse.
If you’re pregnant or nursing, antihistamine use may effect fetal development or could inhibit your ability to lactate. Therefore, most health care providers encourage women who are pregnant or nursing not to use antihistamines. When providers administer antihistamines to children, they are often monitored for increased restlessness, insomnia, muscle tremors, nervousness, deliriousness, heart palpitations, and seizures. Kids, more than adults, need to be monitored for antihistamine overdose, because an overdose could lead to coma and death.
If you or someone you know would like more information on diphenhydramine you can visit the National Poison Control Center website or call them at 1-800-222-1222. If you think you may have overdosed on a drug or know someone who has, seek immediate medical attention.
Expanding your mind and exploring other worlds is great — but it might be worth adding a backpacking trip through the Andes, a field trip to a new local park, reading thrilling science fiction novel, or even challenging yourself to create your own world through painting or writing a story.Alice!